Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Shreveport, LA

September 2, 2008Ouachita Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Sep 2, 2008, 11:13 PM CDT for Ouachita Parish, Louisiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2008, 11:13 PM CDT (04:13 UTC)
Expired
Sep 3, 2008, 2:15 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 164 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 11:15 PM CDTFLASH FLOODMonroe, LARESIDUAL FLOODING FROM EARLIER RAIN CONTINUING IN MONROE AND WEST MONROE. SEVERAL ROADS STILL FLOODED IN THE MONROE AND WEST MONROE AREA. SOME EVACUATIONS BEING CONSIDERED BY LAW ENFORCEMENT AND EMERGENCY MANAGEMENT.
Sep 2, 11:30 PM CDTFLASH FLOODMonroe, LAEMERGENCY MANAGEMENT REPORTS NATIONAL GUARD CALLED INTO EVACUATE PEOPLE FROM THEIR HOMES. MOST OCCURED IN THE TANGLEWOOD AREA. APPROXIMATELY 64 PEOPLE PUT SHELTERS DUE TO FLOODING. NUMEROUS HOUSES AND CARS FLOODED.
Sep 3, 12:32 AM CDTFLASH FLOODWest Monroe, LASEVERAL FEET OF WATER OVER PARKWOOD DRIVE AT BAYOU BLACK DORCHEAT. HWY 34 AND HWY 3033 ARE CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 030413
FFWSHV
LAC073-030715-
/O.NEW.KSHV.FF.W.0055.080903T0413Z-080903T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1113 PM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...MONROE...
  BROWNSVILLE-BAWCOMVILLE...

* UNTIL 215 AM CDT

* AT 1107 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RESIDUAL
  FLASH FLOODING FROM HEAVY RAINFALL THAT OCCURRED EARLIER THIS 
  EVENING. IN ADDITION...THERE HAS BEEN SOME ADDITIONAL SHOWER
  DEVELOPMENT OVER OUACHITA PARISH...MOVING NORTHEAST AT 30 MPH.
  ADDITIONAL RAINFALL OF UP TO 1 INCH MAY OCCUR BY 1 AM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3239 9200 3228 9203 3228 9210 3226 9211
      3228 9216 3228 9230 3232 9230 3241 9241
      3258 9241 3260 9222 3273 9206 3270 9204
      3271 9197 3266 9194 3266 9190 3257 9192
      3253 9190

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:10 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 2, 10:10 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 PM CDT TUE SEP 2 2008

.DISCUSSION...
THE CENTER OF TD GUSTAV IS NOW LOCATED OVER TXK AS OF 3Z THIS
EVENING...WITH ALL OF THE SHORT TERM MODELS IN GOOD AGREEMENT IN
CONTINUING A SLOW NNW MOVEMENT INTO EXTREME SE OK/ADJACENT SW AR BY
12Z WEDNESDAY. GIVEN THIS SLIGHTLY WRLY JOG...BANDS OF MODERATE AND
HEAVY RAINFALL ARE EXPECTED TO REDEVELOP NEAR AND TO THE E OF THE
CENTER OF CIRCULATION...ESPECIALLY AS A 50+KT SRLY LLJ DEVELOPS OVER
NCNTRL LA/SCNTRL AR LATE. HAVE ALREADY SEEN EXTENSIVE FLASH FLOODING
ACROSS OUACHITA/CALDWELL/LASALLE PARISHES THIS EVENING...WITH AN
ADDITIONAL 3-4 OF RAIN ALREADY FALLING OVER THESE AREAS ATOP ALREADY
SATURATED GROUNDS. HAVE EVEN SEEN WIND GUSTS TO 30+ KTS IN SOME OF
THESE RAIN BANDS...WITH GUSTS TO 20 KTS IN VC OF THE CIRCULATION
CENTER. HOWEVER...WINDS WILL SLOWLY WEAKEN SOME OVERNIGHT AS THE
DEPRESSION WEAKENS FURTHER...THUS A LAKE WIND ADV. WILL NOT BE NEEDED
OVERNIGHT. HOWEVER...GIVEN THE STRONG AGREEMENT AMONGST THE SHORT TERM
MODELS IN MAINTAINING ADDITIONAL REDEVELOPMENT NEAR AND E OF THE
CENTER THROUGH WEDNESDAY AFTERNOON...HAVE EXTENDED THE FLASH FLOOD
WATCH THROUGH 7 PM WEDNESDAY FOR THOSE COUNTIES/PARISHES THAT WERE
ORIGINALLY IN THE WATCH. HOWEVER...GREATEST CONCERN WILL BE FOCUSED ACROSS
SCNTRL AR/NCNTRL LA...MAINLY E OF A MAGNOLIA...TO MINDEN...TO IER LINE
LATE TONIGHT THROUGH WEDNESDAY AFTERNOON ALONG THE STRONG LLJ/THETA-E
AXIS. ALSO INCREASED POPS A TAD WEDNESDAY AND INCREASED GRIDDED QPF
FOR THE HEAVY RAINFALL THREAT.

OTHERWISE...MADE MINOR TWEAKS TO THE MIN TEMPS TONIGHT...WITH MOST
AREAS MAINTAINING NEAR STEADY TEMPS. THROUGH SUNRISE.

ZONE UPDATE/NEW FLASH FLOOD WATCH ARE OUT...GRIDS WILL BE AVAILABLE
SHORTLY.

15

&&

.AVIATION...
KSHV RADAR SHOWS GUSTAVS REMNANTS CENTERED NEAR TXK AT
MID-EVENING.  INFLOW BANDING...AND MOST OF THE RA...CONTINUES ON THE
E SIDE OF THE SYSTEM.  WITH THE SLOW MOVEMENT OF GUSTAVS
REMNANTS...I WILL CONTINUE A PESSIMISTIC FORECAST FOR THE 03/0600
UTC TAF PACKAGE.  EXPECT PREVAILING RA OVER N/E TERMINALS THROUGH
MUCH OF THE FORECAST PERIOD...MAINLY KTXK...KELD...AND KMLU.
PRECIPITATION OVER W AIRPORTS WILL BE MORE DIFFICULT TO PINPOINT.
THE RA COVERAGE TO DECREASE AFTER 03/1800 UTC AS THE REMNANT LOW
CONTINUES TO SLOWLY MOVE AWAY FROM THE FORECAST AREA.  CIGS AND
VSBYS SHOULD KEEP IFR FLIGHT CATEGORIES AT MOST AIRPORTS THROUGH
WEDNESDAY MORNING...THEN GRADUALLY INCREASE TO MVFR DURING THE
AFTERNOON. /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  83  72  86  70 /  80  80  50  20  30
MLU  76  82  71  85  70 / 100 100  70  30  30
DEQ  73  81  70  84  68 / 100 100  70  30  20
TXK  73  82  71  86  69 / 100 100  60  30  20
ELD  74  82  71  84  67 / 100 100  70  30  30
TYR  73  85  72  87  68 /  50  50  20  10  10
GGG  74  84  71  86  69 /  50  50  20  10  10
LFK  74  86  71  90  69 /  50  50  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-018>022.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ097-112.

&&

15/21
Hazardous weather outlook, Sep 2, 12:10 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT TUE SEP 2 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1210 PM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTH
WEST ARKANSAS...NORTHEAST AND DEEP EAST TEXAS...AND FOR NORTH
CENTRAL AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TROPICAL DEPRESSION GUSTAV WILL CONTINUE TO SLOWLY MOVE TO THE
NORTHWEST FROM THE SHREVEPORT AREA...INTO THE TEXARKANA
VICINITY OVER THE NEXT 24 HOURS.  THE MAIN THREAT OF ISOLATED
TORNADOES WILL CONTINUE EAST OF THE MISSISSIPPI RIVER. HOWEVER
A DEVELOPMENT OF NEW RAIN BANDS OVER SOUTHWEST LOUISIANA LATER
TODAY COULD BRING THIS THREAT BACK TO THE WEST AND INTO PORTIONS OF
LOUISIANA AND SOUTHERN ARKANSAS.  FLOODING COULD BECOME A PROBLEM
ACROSS NORTH CENTRAL LOUISIANA AS TRAINING RAIN BANDS MAY DEVELOP
DURING PEAK HEATING TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

GUSTAV HAS ALREADY SLOWED DOWN ITS NORTHWESTWARD MOVEMENT AND WINDS
WILL CONTINUE TO GRADUALLY DIMINISH. THE FLOODING THREAT IS EXPECTED
TO DIMINISH AS WELL...WITH LINGERING HEAVY RAIN POSSIBLE OVER
SOUTHWEST ARKANSAS DURING WEDNESDAY MORNING...THEN BEGINNING TO SHIFT
TO THE NORTH AND EAST OF THE FOUR STATE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NEEDED ACROSS SOME OF THE REGION THIS AFTERNOON AND POSSIBLY INTO
THE NIGHT...DUE TO THE POTENTIAL THREAT OF FLOODING AND FAVORABLE
CONDITIONS FOR TROPICAL DEPRESSION INDUCED TORNADOES. THIS THREAT
WILL BEGIN TO DIMINISH...BUT MAY REOCCUR OVER SOUTH ARKANSAS AND
POTIONS OF LOUISIANA DEPENDING UPON POSSIBLE RAIN BANDING AGAIN ON
WEDNESDAY.

24

In the hours before

Local storm report, Sep 2, 6:28 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      WEST MONROE             32.51N 92.15W
09/02/2008                   OUACHITA           LA   LAW ENFORCEMENT

            NUMEROUS ROADS IN WEST MONROE CLOSED OR BEING CLOSED

0624 PM     FLASH FLOOD      WEST MONROE             32.51N 92.15W
09/02/2008                   OUACHITA           LA   TRAINED SPOTTER

            HOMES BEGINNING TO FLOOD ON WELLERMAN RD

&&

12
Local storm report, Sep 2, 6:37 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   BROADCAST MEDIA

            STREET FLOODING ON SPEED AVE IN DOWNTOWN MONROE

&&

12
Local storm report, Sep 2, 7:14 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      BROWNSVILLE-BAWCOMVILLE 32.48N 92.16W
09/02/2008                   OUACHITA           LA   LAW ENFORCEMENT

            HIGH WATER THROUGHOUT THE COMMUNITY

0700 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   TRAINED SPOTTER

            FLOODING IN HOMES ON SOUTH SIDE OF CITY

0706 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   TRAINED SPOTTER

            AREAS NEAR OLIVER RD FLOODING...ALMOST IN HOMES

&&

12
Local storm report, Sep 2, 7:48 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      5 NNE COLUMBIA          32.17N 92.04W
09/02/2008                   CALDWELL           LA   LAW ENFORCEMENT

            HIGH WATER ON HWY 165 AND ALSO ON HWY 846

0738 PM     FLASH FLOOD      10 SE OLLA              31.80N 92.12W
09/02/2008                   LA SALLE           LA   LAW ENFORCEMENT

            HWY 127 N CLOSED DUE TO HIGH WATER BETWEEN SUMMERFIELD
            AND OLLA

0745 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   TRAINED SPOTTER

            NUMEROUS FLOODING PROBLEMS CONTINUE TO BE REPORTED ACROSS
            THE CITY OF MONROE AND NEARBY AREAS

&&

12
Local storm report, Sep 2, 8:09 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
809 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TROPICAL STORM   9 SSE BOSSIER CITY      32.40N 93.60W
09/01/2008                   BOSSIER            LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE ELM GROVE COMMUNITY

0730 PM     TROPICAL STORM   BIENVILLE               32.36N 92.98W
09/01/2008                   BIENVILLE          LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE PARISH

0730 PM     TROPICAL STORM   MANSFIELD               32.03N 93.70W
09/01/2008                   DE SOTO            LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE PARISH

0800 PM     TROPICAL STORM   MINDEN                  32.62N 93.28W
09/01/2008                   WEBSTER            LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE
            PARISH. POWER LINE DOWN ON A HOUSE IN MINDEN...CAUSING A
            SMALL FIRE.

0800 PM     TROPICAL STORM   COUSHATTA               32.02N 93.34W
09/01/2008                   RED RIVER          LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE PARISH.
            TREE DOWN ON A CAR.

1200 AM     TROPICAL STORM   COLUMBIA                32.10N 92.08W
09/02/2008                   CALDWELL           LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE PARISH

1215 AM     TROPICAL STORM   RUSTON                  32.53N 92.64W
09/02/2008                   LINCOLN            LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE PARISH. POWER OUTAGES
            REPORTED AS WELL.

1215 AM     TROPICAL STORM   JONESBORO               32.24N 92.71W
09/02/2008                   JACKSON            LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT THE PARISH

&&

15
Local storm report, Sep 2, 10:27 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TROPICAL STORM   COLFAX                  31.52N 92.71W
09/02/2008                   GRANT              LA   CO-OP OBSERVER

            ROOF WAS TORN OFF A SCHOOL ADMINISTRATION BUILDING...AND
            NUMEROUS NEARBY TREES WERE BLOWN DOWN AS WELL.

1220 AM     TROPICAL STORM   10 S NATCHITOCHES       31.61N 93.10W
09/02/2008                   NATCHITOCHES       LA   CO-OP OBSERVER

            NUMEROUS TREE TOPS WERE TOPPED IN THE CYPRESS COMMUNITY
            IN SOUTHERN NATCHITOCHES PARISH.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:02 AM CDTFlash Flood WarningSHVGrant, LaSalle6 hr
Sep 3, 7:21 AM CDTLake Wind AdvisorySHVOuachita, Union9 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.